Go Ad-Free
logoThe People's Perspective on Medicine

Stopping Lyrica Suddenly Can Trigger Withdrawal Symptoms

Many people report terrifying symptoms upon stopping Lyrica suddenly; weaning off the medication gradually may be able to reduce the problem.

Many drugs are capable of causing physiological dependence, so that when a person quits taking the medicine he immediately experiences side effects. In many cases, these reactions may be similar to the original problem for which a person might have been given the prescription in the first place.

This can lead the patient or the physician to conclude that the original condition is still a serious problem, but this is not necessarily the case. The symptoms could be due to a rebound phenomenon. This reader has had a really difficult time withdrawing from Lyrica because of the rebound effect. Stopping Lyrica suddenly can trigger a range of miserable reactions, as we have described here.

Q. I have Lyme disease that was originally misdiagnosed as fibromyalgia. I was put on Lyrica to help with the constant pain.

For a while I thought it was working because if I accidentally skipped a dose I felt like I was dying. The awful pain, tremors, nausea and migraines I got when I didn’t take Lyrica were really a sign that I was totally dependent on it.

I’m now working to slowly wean myself off. That will take a long time because I’m on a high dose. I’m relieved to know that the depression, irritability and restless legs I’m experiencing is just my body coming down from the Lyrica.

Stopping Lyrica Suddenly

A. Pregabalin (Lyrica) has a reputation as a safe and well-tolerated treatment for nerve pain (neuropathy) and fibromyalgia. But readers have reported side effects such as dizziness, fatigue, confusion or brain fog, dry mouth and weight gain.

Stopping Lyrica suddenly can trigger symptoms such as insomnia, headache, anxiety, nausea, excessive sweating and diarrhea. The official prescribing information specifies gradual tapering over at least a week. Some people may require a much slower withdrawal process.

We are sorry that your misdiagnosis meant you took a medicine that was not helpful for your condition-and didn’t get the antibiotic that could help. To learn more about what a Lyme disease misdiagnosis can mean, you may want to listen to our interview with Dr. Neil Spector, author of Gone in a Heartbeat.

 

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.4- 335 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.”.
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.